Alert archive / Kentucky / Flash Flood Warnings in 2000

Flash Flood Warning 11, NWS Paducah, KY

May 3, 2000Daviess County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 3, 2000, 5:45 PM CDT for Daviess County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 3, 2000, 5:45 PM CDT (22:45 UTC)
Expired
May 3, 2000, 8:45 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Daviess County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 032253 COR
FFWPAH

KYC059-040145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CDT WED MAY 3 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DAVIESS COUNTY IN WESTERN KENTUCKY

* UNTIL 845 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  NEARLY 5 INCHES OF RAIN HAD FALLEN JUST SOUTH OF MASONVILLE IN THE
  VICINITY OF HIGHWAYS 140 AND 231.

* SHOWERS AND THUNDERSTORMS CAPABLE OF HEAVY RAIN WILL CONTINUE TO
  AFFECT SOUTHERN DAVIESS COUNTY THROUGH 700 PM...THEN GRADUALLY
  DIMINISH. ANOTHER 1 TO 1 1/2 INCHES OF RAIN IS POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE...
  MASONVILLE

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND 
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3782 8676 3760 8699 3761 8722 3781 8724
          3777 8709

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 3, 2:01 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 3, 2:01 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
201 PM CDT WED MAY 3 2000

LATEST SFC ANAL SHOWED HIGH PRESSURE CENTERED OVER EASTERN SEABOARD
AND LATEST WATER VAPOR IMAGERY SHOWED UPPER LOW CHURNING OVER SOUTH
CENTRAL OK. MODELS IN AGREEMENT IN MOVING UPPER LOW SLOOOWLY TO THE
EAST NORTHEAST AND SHOW IT STEADILY WEAKENING ALONG THE WAY. AS A
RESULT...THE WARM...MOIST...AND UNSTABLE AIRMASS WILL REMAIN OVER THE REGION
THROUGH THE FORECAST PERIOD AND PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS.

UNTIL MONDAY WHEN THE NEXT COLD FRONT CROSSES THE REGION...DYNAMICS
REMAIN RELATIVELY WEAK SO FEEL THAT RW/TRW WILL BE MAINLY DIURNALLY
DRIVEN SO WILL USE MAINLY AFTERNOON/EVENING WORDING. BIGGEST CHALLENGE WILL
BE THE TIMING OF WEAK IMPULSES ROTATING AROUND UPPER LOW WHICH WOULD
ENHANCE LIFT AND INCREASE CONVECTIVE COVERAGE. MODELS DIFFER IN THE
PLACEMENT OF THESE IMPULSES AS WELL AS THE OMEGA FIELDS SO WILL NOT
ATTEMPT TO GET FANCY WITH THE TIMING.

SINCE AIRMASS GOES VIRTUALLY UNCHANGED THROUGH 5 DAYS...WILL ONLY
DIVIDE INTO TWO GROUPS AND FOLLOW GUIDANCE FAIRLY CLOSELY.

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, May 3, 1:00 PM CDT, 4 hours 45 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-032000-

THUNDERSTORM OUTLOOK...VALID UNTIL 6 AM THURSDAY
NATIONAL WEATHER SERVICE PADUCAH KY  SOUTHEAST MO/SOUTH IL
1100 AM CDT WED MAY 3 2000           SOUTHWEST IN/WEST KY

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WEST KENTUCKY
...AND SOUTHWEST INDIANA.

A WARM FRONT WAS SITUATED IN A WEST TO EAST FASHION EXTENDING
FROM KANSAS CITY THROUGH ST LOUIS TO NEAR LEXINGTON. AS THIS BOUNDARY
LIFTS NORTH TODAY IT WILL LEAVE BEHIND A WARM AND HUMID AIR MASS
WHICH WILL BE CONDUCIVE FOR THUNDERSTORM DEVELOPMENT.

THE ATMOSPHERE WILL BE MODERATELY UNSTABLE THIS AFTERNOON INTO
TONIGHT. THIS COMBINED WITH ABUNDANT MOISTURE WILL RESULT IN
SCATTERED THUNDERSTORMS...SOME OF WHICH COULD BE STRONG. HOWEVER...
WITH THE BOUNDARY ALREADY NORTH OF QUAD STATE AND VERY LITTLE SPEED
OR DIRECTIONAL SHEAR THROUGHOUT THE COLUMN...SEVERE STORMS ARE NOT
ANTICIPATED.

THE BEST TIME FOR THE SHOWERS AND THUNDERSTORMS WILL BE THROUGHOUT
THE AFTERNOON AND INTO THE EVENING.

MOVEMENT WILL BE NORTH AROUND 25 MPH.

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...MONITOR NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ADDITIONAL STATEMENTS
CONCERNING THIS EVENT.

HOOPER
Special weather statement, May 3, 3:43 PM CDT, 2 hours 2 minutes before
KYZ012-017-021-022-032300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
343 PM CDT WED MAY 3 2000

...STRONG THUNDERSTORMS TO MOVE ACROSS THE HOPKINSVILLE AREA...

AT 340 PM...AN AREA OF THUNDERSTORMS EXTENDED FROM NEAR HOPKINSVILLE
SOUTHWARD INTO MIDDLE TENNESSEE. THUNDERSTORMS WILL MOVE ACROSS MUCH
OF CHRISTIAN...TODD AND INTO MUHLENBERG COUNTIES THROUGH 600 PM.
VERY HEAVY RAINFALL IS EXPECTED WITH THE THUNDERSTORM ACTIVITY...
WITH NEARLY 2 INCHES LIKELY. SOME SMALL HAIL IS ALSO POSSIBLE WITH
THE THUNDERSTORMS. THE ACTIVITY WILL CONTINUE TO MOVE NORTH AROUND
25 MPH.

WATCH FOR STANDING WATER ON ROADS TYPICALLY AFFECTED DURING A VERY
HEAVY RAIN. POOR DRAINAGE AREAS WILL LIKELY BE AFFECTED AS WELL.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA SOURCE FOR
FURTHER UPDATES.

NOLES

Nearby

Flash Flood Warnings in Kentucky, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.